Propofol is one of the most commonly used intravenous anesthetic agents used in ICU and OR settings. Propofol infusion syndrome (PRIS) is a term that describes a rare clinical syndrome that was first described in the 1990s through case reports where patients suffered cardiovascular collapse in the setting of prolonged and high-dose propofol infusions. While the definition of PRIS is controversial due to its rarity and poorly understood etiology, it is generally defined as a “relatively sudden onset of metabolic acidosis, with cardiac dysfunction, and at least one of the following findings: rhabdomyolysis, hypertriglyceridemia, and renal failure.” Early cardiac findings can include bradycardia and RBBB (1). After initial case reports described the syndrome, additional research in the form of retrospective analyses was conducted to further characterize the clinical syndrome. While initially thought to be a syndrome that only occurs in pediatric patients, it has been described in adult patients as well.
The mechanism of PRIS remains unclear at this point; theories have been proposed about the cause being related to impaired hepatic lactate metabolism, and impaired mitochondrial respiratory chain function. A 2018 in vitro study published in PLOS One demonstrates various metabolic and biochemical including mitochondrial apoptotic pathway, results in increased ROS and decreased mitochondrial complex activity when cells are exposed to clinically relevant concentrations of propofol. Authors also proposed a metabolic switch phenomenon from oxidative phosphorylation to glycolysis that could contribute to the lactic acidosis that is seen in PRIS (2)
The common end-point in cases of PRIS is myocardial failure and cardiovascular collapse. (3) Common findings associated with PRIS include bradycardia/asystole, metabolic acidosis, hyperkalemia, rhabdomyolysis, myoglobinuria, and hepatomegaly. A diagnosis of PRIS should be considered when this constellation of signs occur at any point with concurrent use of propofol, but especially in the setting of prolonged (>48hr) and high dose (>4mg/kg/hr) infusions have been used. (2)
A 2008 study in Critical Care Medicine (4) used a multivariate logistic regression model to create a point-scoring scheme to predict mortality based on clinical features. Factors that were associated with increased risk of mortality include rhabdomyolysis, cardiac involvement, metabolic acidosis, renal failure, and hypotension. See the tables below for regression model coefficients and mortality scoring scheme.
- Pardo, Manuel, and Ronald D. Miller. Basics of Anesthesia. Elsevier, 2018.
- Sumi C, Okamoto A, Tanaka H, Nishi K, Kusunoki M, Shoji T, Uba T, Matsuo Y, Adachi T, Hayashi JI, Takenaga K, Hirota K. Propofol induces a metabolic switch to glycolysis and cell death in a mitochondrial electron transport chain-dependent manner. PLoS One. 2018 Feb 15;13(2):e0192796. doi: 10.1371/journal.pone.0192796. eCollection 2018. PubMed PMID: 29447230; PubMed Central PMCID: PMC5813975.
- Kam PC, Cardone D. Propofol infusion syndrome. Anaesthesia. 2007 Jul;62(7):690-701. Review. PubMed PMID: 17567345.
- Fong JJ, Sylvia L, Ruthazer R, Schumaker G, Kcomt M, Devlin JW. Predictors of mortality in patients with suspected propofol infusion syndrome. Crit Care Med. 2008 Aug;36(8):2281-7. doi: 10.1097/CCM.0b013e318180c1eb. PubMed PMID: 18664783.
This question was prepared by: Brett Shaffer, MD PGY-4 Anesthesiology Resident
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at firstname.lastname@example.org.
Donna Seger, MD
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222